Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 190, NWS Topeka, KS

October 21, 20175 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 21, 2017, 5:04 PM CDT for 5 counties in Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 5:04 PM CDT (22:04 UTC)
Expired
Oct 21, 2017, 6:00 PM CDT
In force
56 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 2:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS53 KTOP 212204
SVRTOP
KSC045-059-087-139-177-212300-
/O.NEW.KTOP.SV.W.0190.171021T2204Z-171021T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
504 PM CDT SAT OCT 21 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Franklin County in east central Kansas...
  Southern Jefferson County in northeastern Kansas...
  Eastern Shawnee County in east central Kansas...
  Douglas County in east central Kansas...
  Northeastern Osage County in east central Kansas...

* Until 600 PM CDT

* At 504 PM CDT, severe thunderstorms were located along a line
  extending from Topeka to 5 miles south of Scranton, moving east at
  40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Topeka, Lawrence, Ottawa, Baldwin City, Carbondale, Tecumseh,
  Eudora, Richland, Wellsville, Overbrook, Centropolis, Perry,
  Scranton, Lecompton, Clinton, Lone Star, Pleasant Grove, Globe,
  Vinland and Pauline.

This includes the following highways...
 Interstate 35 between mile markers 188 and 198.
 Kansas Turnpike between mile markers 175 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 9507 3863 9576 3914 9571 3917 9518
      3913 9518 3913 9519 3897 9519 3896 9517
      3898 9516 3897 9513 3897 9511 3895 9509
      3896 9508 3898 9508 3899 9506
TIME...MOT...LOC 2204Z 277DEG 33KT 3906 9570 3871 9572 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
3 follow-up statements
247 
WWUS53 KTOP 212227
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
527 PM CDT SAT OCT 21 2017

KSC045-059-087-139-177-212300-
/O.CON.KTOP.SV.W.0190.000000T0000Z-171021T2300Z/
Franklin-Jefferson-Shawnee-Douglas-Osage-
527 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN FRANKLIN...SOUTHERN JEFFERSON...EASTERN SHAWNEE...
DOUGLAS AND NORTHEASTERN OSAGE COUNTIES...

At 527 PM CDT, severe thunderstorms were located along a line
extending from near Perry Lake to near Perry to 3 miles northeast of
Richland to 4 miles southwest of Overbrook, moving northeast at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Eastern Topeka, Lawrence, Baldwin City, Carbondale, Tecumseh, Eudora,
Richland, Wellsville, Overbrook, Centropolis, Perry, Scranton,
Lecompton, Clinton, Lone Star, Pleasant Grove, Vinland, Williamstown,
Pomona Lake and Grantville.

This includes Kansas Turnpike between mile markers 179 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 9507 3863 9576 3914 9564 3917 9518
      3913 9518 3913 9519 3897 9519 3896 9517
      3898 9516 3897 9513 3897 9511 3895 9509
      3896 9508 3898 9508 3899 9506
TIME...MOT...LOC 2227Z 217DEG 47KT 3915 9545 3906 9544 3892 9548 3873
9561

HAIL...1.00IN
WIND...60MPH
 
$$

Baerg
575 
WWUS53 KTOP 212233
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
533 PM CDT SAT OCT 21 2017

KSC045-059-087-139-177-212300-
/O.CON.KTOP.SV.W.0190.000000T0000Z-171021T2300Z/
Franklin-Jefferson-Shawnee-Douglas-Osage-
533 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN FRANKLIN...SOUTHERN JEFFERSON...SOUTHEASTERN SHAWNEE...
DOUGLAS AND NORTHEASTERN OSAGE COUNTIES...

At 533 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Perry Lake to 3 miles north of
Perry to 4 miles north of Clinton Lake to Overbrook, moving northeast
at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lawrence, Baldwin City, Carbondale, Tecumseh, Eudora, Richland,
Wellsville, Overbrook, Centropolis, Perry, Lecompton, Clinton, Lone
Star, Pleasant Grove, Vinland, Williamstown, Pomona Lake, Grantville,
Clinton Lake and Globe.

This includes Kansas Turnpike between mile markers 183 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 9507 3863 9576 3915 9556 3917 9518
      3913 9518 3913 9519 3897 9519 3896 9517
      3898 9516 3897 9513 3897 9511 3895 9509
      3896 9508 3898 9508 3899 9506
TIME...MOT...LOC 2233Z 217DEG 47KT 3921 9539 3912 9538 3898 9542 3879
9555

HAIL...0.75IN
WIND...60MPH
 
$$

Baerg
019 
WWUS53 KTOP 212251
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
551 PM CDT SAT OCT 21 2017

KSC045-059-087-139-177-212300-
/O.CON.KTOP.SV.W.0190.000000T0000Z-171021T2300Z/
Franklin-Jefferson-Shawnee-Douglas-Osage-
551 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN FRANKLIN...SOUTHERN JEFFERSON...SOUTHEASTERN SHAWNEE...
DOUGLAS AND NORTHEASTERN OSAGE COUNTIES...

At 551 PM CDT, severe thunderstorms were located along a line
extending from 3 miles north of Williamstown to 3 miles southeast of
Lecompton to near Lone Star to 4 miles northeast of Pomona Lake,
moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lawrence, Baldwin City, Carbondale, Tecumseh, Eudora, Richland,
Wellsville, Overbrook, Centropolis, Perry, Lecompton, Clinton, Lone
Star, Pleasant Grove, Vinland, Williamstown, Pomona Lake, Grantville,
Clinton Lake and Globe.

This includes Kansas Turnpike between mile markers 183 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 9507 3863 9576 3915 9556 3917 9518
      3913 9518 3913 9519 3897 9519 3896 9517
      3898 9516 3897 9513 3897 9511 3895 9509
      3896 9508 3898 9508 3899 9506
TIME...MOT...LOC 2251Z 250DEG 16KT 3911 9535 3902 9534 3888 9538 3869
9551

HAIL...0.75IN
WIND...60MPH
 
$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 1:59 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 21, 1:59 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
159 PM CDT Sat Oct 21 2017

.SHORT TERM...(This evening through Sunday)
Issued at 156 PM CDT Sat Oct 21 2017

Thunderstorms should develop in the 2:30-4:00 PM timeframe across
parts of northeast KS, along a cold front and pre-frontal confluence
axis -- within a corridor centered from Seneca toward Council Grove.
Appreciable capping accompanying an elevated mixed layer should
initially yield somewhat separated updrafts, especially given at
least some component of boundary-relative storm motion directed
toward the moderately buoyant pre-frontal air mass. Effective shear
around 35-40 kt will support transient supercell modes, with a
tendency for splitting storms and increasing storm interactions to
support upscale growth to broken quasi-linear convective segments in
proximity to the front. Boundary-layer dewpoints of 62-64F ahead of
the front are surmounted by 7.5-8 C/km midlevel lapse rates
accompanying the elevated mixed layer, with resultant convective
inflow characterized by 1000-2000 J/kg of MLCAPE. This thermodynamic
profile will support vigorous updraft accelerations with large hail
and damaging winds expected, and wind-driven hail will be possible
as convection congeals. Surface winds immediately ahead of the front
have veered to some extent -- partly in association with diurnal
mixing. However, with the TWX VAD wind profile indicating 30-40 kt
of flow in the 2-5-kft layer above ground, low-level shear should be
adequate for some tornado risk with line-embedded meso-vortices and
any sustained supercell structures. The front should clear the
forecast area by 9 PM with a few lingering showers in its wake
tonight, and winds becoming northwesterly in its wake with cooler
temperatures anticipated into Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 156 PM CDT Sat Oct 21 2017

The main headlines for the extended period consist of more quiet and
drier weather for much of the week. The next storm system by weeks
end looks to bring much cooler temperatures and the possibility of
wintry precipitation.

The upper level trough responsible for today's thunderstorm activity
will continue its trek eastward, away from the CWA. Surface ridge
will push across the central and northern Plains Sunday night and
Monday. A secondary upper level trough will traverse the northern
Plains on Tuesday, placing the central Plains in northwesterly mid
and upper level flow. An area of high pressure along the central
Rockies, coupled with a surface cyclone in the Ohio Valley will
yield a strong pressure gradient across the area Monday and Tuesday.
Sustained northerly winds are expected to remain near 20 mph, with
gusts approaching 30 mph. A third upper level trough will progress
southward near the end of the work. In conjunction with the upper
trough, a strong cold front looks to bypass the area, ushering in
much colder air for Friday. High temperatures Friday and Saturday
look only reach the low 50s. Exact track of the associated surface
cyclone will play a big role in QPF amounts during the weekend. At
this point in time, light precipitation associated with the TROWAL
could impact northeast Kansas. With temperatures reach the low to
middle 30s Friday night and Saturday, the potential for a winter
precipitation exists.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Oct 21 2017

A cold front will move across the region later this afternoon
into the evening. Thunderstorms with gusty winds, hail, and
restricted visibilities/ceilings will be possible with this
activity. TOP and FOE will be the most likely TAF sites impacted
by this activity, in the 21Z-23Z timeframe. Ahead of the front,
gusty southerly to southwesterly winds are expected, with winds
becoming westerly to northwesterly following the frontal passage.
Ceilings should rise behind the front with decreasing cloud
coverage.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cohen
LONG TERM...Baerg
AVIATION...Cohen
Hazardous weather outlook, Oct 21, 2:06 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
206 PM CDT Sat Oct 21 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-221915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
206 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are expected to continue developing across
northeast and east central Kansas this afternoon. The main threat
from the storms will be damaging winds, large hail and frequent
lightning. A few tornadoes may also be possible with these storms.
The storms are expected to exit the Topeka and Emporia areas by 7
pm and the Lawrence and Ottawa areas after 9 pm. In addition,
locally heavy rainfall is possible over portions of east central
Kansas. Isolated rainfall amounts of up to 3 inches will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 21, 2:59 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
259 PM CDT SAT OCT 21 2017

KSZ023-024-038-039-212030-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
259 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...CENTRAL
WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON
COUNTIES UNTIL 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Maple Hill to 6 miles east
of Alta Vista. Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Rossville, Alma, Eskridge, St. Marys, Maple Hill, McFarland, Paxico,
Delia, Willard, Potawatomi Reservation and Keene.

This includes Interstate 70 between mile markers 331 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3879 9605 3881 9639 3883 9639 3883 9643
      3937 9599 3940 9574
TIME...MOT...LOC 1959Z 231DEG 29KT 3912 9610 3884 9638

Baerg
Special weather statement, Oct 21, 3:26 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
326 PM CDT SAT OCT 21 2017

KSZ037-038-054-212100-
Wabaunsee-Lyon-Morris-
326 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...SOUTH
CENTRAL WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Strong City, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Council Grove, Allen, Bushong, Dunlap and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3852 9635 3852 9668 3890 9632 3872 9606
      3851 9635
TIME...MOT...LOC 2025Z 221DEG 38KT 3851 9655

Baerg
Special weather statement, Oct 21, 3:54 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
354 PM CDT SAT OCT 21 2017

KSZ037-054-212130-
Lyon-Morris-
354 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES UNTIL 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Falls, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Americus, Allen, Bushong and Dunlap.

This includes Kansas Turnpike between mile markers 136 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3840 9635 3852 9635 3852 9651 3873 9631
      3858 9602 3841 9634
TIME...MOT...LOC 2054Z 216DEG 43KT 3837 9649

Cohen
Special weather statement, Oct 21, 4:42 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
442 PM CDT SAT OCT 21 2017

KSZ024-026-039-212215-
Shawnee-Jefferson-Jackson-
442 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...SHAWNEE
AND SOUTHEASTERN JACKSON COUNTIES UNTIL 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Topeka, Tecumseh, Dover, Silver Lake, Auburn, Meriden, Hoyt, Pauline
and Grantville.

This includes the following highways...
 Interstate 70 between mile markers 348 and 355.
 Kansas Turnpike between mile markers 166 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3887 9579 3887 9595 3902 9595 3932 9568
      3914 9542
TIME...MOT...LOC 2142Z 222DEG 40KT 3892 9592

Baerg
Special weather statement, Oct 21, 4:48 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
448 PM CDT SAT OCT 21 2017

KSZ039-055-212215-
Shawnee-Osage-
448 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND
NORTHWESTERN OSAGE COUNTIES UNTIL 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harveyville, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southeastern Topeka, Carbondale, Tecumseh, Burlingame, Scranton,
Pauline and Berryton.

This includes Kansas Turnpike between mile markers 155 and 166, and
between mile markers 183 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3868 9591 3871 9595 3888 9595 3888 9581
      3906 9557 3907 9555 3907 9551 3905 9550
      3891 9550
TIME...MOT...LOC 2148Z 227DEG 43KT 3880 9593

Baerg
Special weather statement, Oct 21, 4:55 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
455 PM CDT SAT OCT 21 2017

KSZ024-026-212230-
Jefferson-Jackson-
455 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Denison to 4 miles southeast of Hoyt.
Movement was northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Valley Falls, Meriden, Nortonville, Mayetta and Denison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.

LAT...LON 3918 9559 3921 9559 3922 9563 3933 9575
      3952 9557 3942 9557 3942 9518 3941 9518
TIME...MOT...LOC 2154Z 220DEG 33KT 3937 9565 3920 9566

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:00 PM CDTSpecial Weather StatementTOPGeary30 min
Oct 21, 2:30 PM CDTSpecial Weather StatementTOPMorris, Wabaunsee30 min
Oct 21, 2:59 PM CDTSpecial Weather StatementTOPWabaunsee31 min
Oct 21, 3:05 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee40 min
Oct 21, 3:13 PM CDTSevere Thunderstorm WarningTOPJackson47 min
Oct 21, 3:26 PM CDTSpecial Weather StatementTOPMorris34 min
Oct 21, 3:54 PM CDTSpecial Weather StatementTOPLyon36 min
Oct 21, 4:07 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee53 min
Oct 21, 4:42 PM CDTSpecial Weather StatementTOPShawnee33 min
Oct 21, 4:48 PM CDTSpecial Weather StatementTOPShawnee27 min
Oct 21, 4:55 PM CDTSpecial Weather StatementTOPJefferson35 min
Oct 21, 5:23 PM CDTSpecial Weather StatementTOPJefferson37 min
Oct 21, 5:49 PM CDTSpecial Weather StatementTOPOsage26 min
Oct 21, 6:00 PM CDTSpecial Weather StatementTOPDouglas30 min
Oct 21, 6:05 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson25 min
Oct 21, 6:21 PM CDTSpecial Weather StatementTOPCoffey, Franklin39 min
Oct 21, 6:30 PM CDTSpecial Weather StatementTOPDouglas15 min
Oct 21, 6:41 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 1 more3 hr
Oct 21, 6:59 PM CDTSpecial Weather StatementTOPCoffey, Franklin46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.